About Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Stopping Bishophonates Increases Risk of Hip Fracture

Font : A-A+

Highlights:
  • Stopping bisphosphonates increase risk for hip fracture for women.
  • Bisphosphonates reduce fracture risk in osteoporosis patients.
  • Bisphosphonates help prevent loss of bone density.

Stopping Bishophonates Increases Risk of Hip Fracture

Fracture risk heightened by drug holiday from bisphosphonates
Women who discontinue taking the drug bisphosphonates (temporarily or permanently) for more than two years have a significantly higher risk of a hip fracture compared to others who continued their treatment.

Taking a drug holiday from bisphosphonates after years of continuous therapy is becoming more common due to FDA warnings about long-term risks. In a population-based, cohort study, researchers at the University of Alabama at Birmingham investigated the potential impact of stopping bisphosphonates on hip fracture risk among women who are long-term users of these therapies.

Advertisement


The researchers used Medicare data from 2006-2014 to identify 156,236 women who were long-term, adherent users of bisphosphonates, quantified as being at least 80 percent adherent for three or more years. Patients who used other bone therapies, such as denosumab, estrogen, teriparatide or calcitonin, were excluded or censored if they started these treatments after first taking bisphosphonates. The mean age of the women was 78.5 years. The most common bisphosphonates used by the women in the study were alendronate and zoledronic acid.

During a median follow-up period of 2.1 years, 40.1 percent of women stopped bisphosphonate therapy for at least six months or more. Among these women, 12.7 percent restarted a bisphosphonate later. Of all the women in the study, 10.8 percent died during the follow-up period due to various causes.
Advertisement

For the study, the researchers calculated crude rates of hip fracture for those continuing bisphosphonate therapy and those who took a drug holiday, and for the length of the drug holidays.

"Our goal was to evaluate the risk of discontinuing therapy based on the length of the holiday, controlling for any possibly confounding factors, such as race, median income, rural or urban location, DXA scores or comorbidities," said Jeffrey Curtis, MD, MS, MPH, William J. Koopman Endowed Professor in Rheumatology and Immunology at the University of Alabama at Birmingham, and a lead author of the study.

Results showed that a total of 3,745 hip fractures occurred during follow-up. Hip fracture rates were lowest among the women who continued bisphosphonates and gradually increased as the length of the drug holiday increased. Women who took a drug holiday of more than two years showed the highest rate of hip fractures and were associated with a significantly increased risk for hip fracture of up to 39 percent compared to continued bisphosphonates use.

"While the notion of a drug holiday has become commonplace in osteoporosis management, there's a dearth of evidence on when we should consider restarting bisphosphonate therapy," said Dr. Curtis. "The study's findings may provide useful evidence to help guide rheumatologists as they plan long-term therapy for their patients dealing with low bone mass."

Reference :
    2017 ACR/ARHP Annual Meeting - (http://www.rheumatology.org)

    Source: Eurekalert

Citations   close

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Chrisy Ngilneii. (2017, November 06). Stopping Bishophonates Increases Risk of Hip Fracture. Medindia. Retrieved on May 18, 2022 from https://www.medindia.net/news/healthwatch/stopping-bishophonates-increases-risk-of-hip-fracture-174409-1.htm.

  • MLA

    Chrisy Ngilneii. "Stopping Bishophonates Increases Risk of Hip Fracture". Medindia. May 18, 2022. <https://www.medindia.net/news/healthwatch/stopping-bishophonates-increases-risk-of-hip-fracture-174409-1.htm>.

  • Chicago

    Chrisy Ngilneii. "Stopping Bishophonates Increases Risk of Hip Fracture". Medindia. https://www.medindia.net/news/healthwatch/stopping-bishophonates-increases-risk-of-hip-fracture-174409-1.htm. (accessed May 18, 2022).

  • Harvard

    Chrisy Ngilneii. 2021. Stopping Bishophonates Increases Risk of Hip Fracture. Medindia, viewed May 18, 2022, https://www.medindia.net/news/healthwatch/stopping-bishophonates-increases-risk-of-hip-fracture-174409-1.htm.

Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
World Hypertension Day 2022 - Measure Blood Pressure Accurately, Control It, Live Longer!
Drinking This Popular Beverage May Drop Dementia Risk
Worst Mistakes Parents Make When Talking to Kids
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Fracture Fracture of Knee Cap Waist to Hip Ratio Hip Replacement Colle’s Fracture Fracture Neck of Femur Screening for Osteoporosis Injuries Related to Sports Hip Fracture Scaphoid Fracture of The Wrist 

Most Popular on Medindia

Find a Doctor Sanatogen Blood Donation - Recipients Find a Hospital Blood Pressure Calculator Blood - Sugar Chart How to Reduce School Bag Weight - Simple Tips Calculate Ideal Weight for Infants Nutam (400mg) (Piracetam) Daily Calorie Requirements

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2022

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use